Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Apr 16, 2024, 2:15 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2024, 2:15 PM CDT (19:15 UTC)
- Expired
- Apr 16, 2024, 2:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 2:21 PM CDT | TSTM WND DMG | 4 S Remsen, IA | Two grain bins destroyed by nearby thunderstorm outflow. |
| Apr 16, 2:22 PM CDT | TSTM WND DMG | 3 Ssw Oyens, IA | Center portion of roof on outbuilding ripped off. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
727
WFUS53 KFSD 161915
TORFSD
IAC149-167-161945-
/O.NEW.KFSD.TO.W.0005.240416T1915Z-240416T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
215 PM CDT Tue Apr 16 2024
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
South central Sioux County in northwestern Iowa...
Eastern Plymouth County in northwestern Iowa...
* Until 245 PM CDT.
* At 214 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Merrill, or near Le Mars, moving northeast at 35
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Le Mars and Remsen around 220 PM CDT.
Other locations impacted by this tornadic thunderstorm include Oyens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4260 9608 4268 9630 4295 9616 4290 9586
TIME...MOT...LOC 1914Z 206DEG 29KT 4272 9618
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SG1 follow-up statement
302
WWUS53 KFSD 161926
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
226 PM CDT Tue Apr 16 2024
IAC149-167-161945-
/O.CON.KFSD.TO.W.0005.000000T0000Z-240416T1945Z/
Sioux IA-Plymouth IA-
226 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SOUTH
CENTRAL SIOUX AND NORTHEASTERN PLYMOUTH COUNTIES...
At 226 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Le Mars, moving north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Remsen and Struble around 230 PM CDT.
Other locations impacted by this tornadic thunderstorm include Oyens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4273 9598 4280 9624 4295 9616 4290 9586
TIME...MOT...LOC 1926Z 199DEG 31KT 4281 9613
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Apr 16, 12:46 PM CDT, 1 hour 29 minutes earlier. Its key messages:
- Wind Advisory has been issued for most of the forecast area into this afternoon. Strong easterly winds sustained at 20-30 mph with gusts up to 45 mph are expected, but will decrease from west to east through the afternoon.
- Rainfall continues through Wednesday morning. Additional rainfall 0.50 to 1.50" through tonight, highest along/east of Hwy 81. Pockets of 3+ inches total rainfall possible.
- Rainfall rates could exceed 1 inch per hour at times. Isolated to scattered urban flash flooding may occur. Ponding in low lying areas is also likely.
- Isolated to scattered severe thunderstorms will be possible late this morning. The greatest threat with the strongest storms will be large hail.
- Moderate (40%-80%) precipitation chances return Wednesday night into Thursday. Focused south of I-90.
- The breezy conditions will continue along with more seasonal conditions from the midweek into the weekend.
Area forecast discussion, Apr 16, 12:46 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1246 PM CDT Tue Apr 16 2024
.KEY MESSAGES...
- Wind Advisory has been issued for most of the forecast area
into this afternoon. Strong easterly winds sustained at 20-30
mph with gusts up to 45 mph are expected, but will decrease
from west to east through the afternoon.
- Rainfall continues through Wednesday morning. Additional
rainfall 0.50 to 1.50" through tonight, highest along/east of
Hwy 81. Pockets of 3+ inches total rainfall possible.
- Rainfall rates could exceed 1 inch per hour at times. Isolated
to scattered urban flash flooding may occur. Ponding in low lying
areas is also likely.
- Isolated to scattered severe thunderstorms will be possible
late this morning. The greatest threat with the strongest
storms will be large hail.
- Moderate (40%-80%) precipitation chances return Wednesday
night into Thursday. Focused south of I-90.
- The breezy conditions will continue along with more seasonal
conditions from the midweek into the weekend.
&&
.DISCUSSION...
Issued at 332 AM CDT Tue Apr 16 2024
TODAY (Tuesday): Water vapor imagery shows the surface low
pressure system that will continue to impact our area over the
next 24 hours spinning over the Colorado/Kansas/Nebraska
borders. This low pressure system is expected to continue its
northeastward trek, bringing the region beneficial rainfall.
Showers and thunderstorms that formed along the South
Dakota/Nebraska boarder continue to move north-northeastward.
The better environment for severe weather remains to our south
over Nebraska and Iowa. However there exists enough instability
in the form of 400-800 J/kg of MUCAPE and around 30 kts of 1-3
km bulk shear to support storms strong enough to produce hail
from dime to quarter sized, wind gusts 50+ mph, and lightning
through Tuesday morning. Though the risk is low, cannot rule out
a brief tornado or two.
Strong easterly winds sustained at 20-30 mph and gusts of 45-55 mph
have been occurring during the overnight hours and will
continue through Tuesday night. A Wind Advisory has been issued
for portions of southeastern South Dakota, northeastern
Nebraska, northwestern Iowa, and southwestern Minnesota and
continues until 7 PM today.
CAMS indicate the possibility of a secondary band of stronger
storms forming along the cold front/triple point as it rotates
over the area Tuesday morning. The most likely scenario is
storms will begin as isolated cells, and then quickly grow
upscale into a line due to the forcing being mostly parallel
with the front. The biggest question with this line is will the
environment be able to destabilize enough to support severe
storms? If it does, the most likely threat with these storms
remains hail from dime to half dollar size, wind gusts up to 50
mph, and locally heavy rainfall. Following the band of heavier
rain we will see scattered brief lulls as the dry slot moves
over the area. On the back side of the low we will once again
see some rain showers, but expect these to be lighter.
Looking at rainfall: rainfall rates under stronger storms could
approach 1 to 2 inches per hour. WPC excessive rainfall outlook has
portions of southeastern South Dakota, northwestern Nebraska, and
northwestern Iowa in a slight risk (level 2 of 4) as a result.
Expecting widespread rainfall totals of 1 to 2.5 inches with
isolated pockets of 3+ inches, especially in the counties along
the Missouri River. Scattered urban street flooding is possible,
as well as rises in small creeks and streams. While this
rainfall will result in overall river rises as well, large
rivers are low enough that we are not expecting river flooding
at this time.
WEDNESDAY-THURSDAY: Another upper level trough will be pushing into
the Northern Plains Wednesday evening. A cold front tied to this
upper wave will be pushing through the area, cooling temperatures in
its wake. Along with the cooler temperatures, the front will bring
another chance for rain with it. Ensembles generally support this
but have a wide variance in the location of the highest chance for
rain. This chance for rain looks to be tied to locations south of I-
90 but the highest probabilities for exceeding an tenth of an inch
or more vary between I-80 and the highway-20 corridor. For now, have
stuck with model blended PoPs to account for this uncertainty.
Chances for rain look to persist into Thursday morning before
pushing southeast of the area. With a new, cooler airmass in place,
Thursday will be a cooler day with high temperatures into the 50s.
FRIDAY AND Beyond: The cooler conditions look to be here to
stay as the previously mentioned upper level wave is slow to
push east of the area. Northerly flow along with the cooler
conditions will continue through the rest of the work week and
persist into the weekend. High temperatures will remain in the
50s while low temperatures fall to the 20s and 30s.
A second upper level trough looks to push into the Northern Plains
early next week but this wave's evolution is uncertain since medium
range guidance depicts varying evolutions of the wave. This wave
could bring another chance of rain with it as ensembles show a broad
30-50% chance for exceeding a hundredth of an inch of precipitation.
This wave does look to bring some warmer temperatures with it via
the warm air advection (WAA) out ahead of it, possibly bringing high
temperatures back to seasonable for the beginning of next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue Apr 16 2024
Mostly MVFR and IFR conditions will continue across the area
this TAF period mostly due to developing showers and
thunderstorms. Taking at satellite imagery, MVFR to IFR stratus
continues to sit over the area ahead of a surface low this
afternoon. As the low rotates to the north-northeast into the
evening hours, areas across portions of northwestern IA and far
northeastern NE should break free of the low-level deck which
will lead to the development of more showers and storms through
the late evening. Periods of light to moderate showers will
continue into Wednesday morning. Otherwise, breezy easterly
winds will decrease as the low approaches then shift towards the
northwest overnight. Wind speeds will gradually increase with
gusts between 30-35 kts possible to end the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 PM CDT this afternoon for SDZ039-040-
054>056-061-062-066-067-070-071.
MN...Wind Advisory until 5 PM CDT this afternoon for MNZ097-098.
Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-
081-089-090.
IA...Wind Advisory until 5 PM CDT this afternoon for IAZ001-012-020-
031.
Wind Advisory until 7 PM CDT this evening for IAZ002-003-013-
014-021-022-032.
NE...Wind Advisory until 5 PM CDT this afternoon for NEZ014.
&&
DISCUSSION...AJP
AVIATION...GumbsHazardous weather outlook, Apr 16, 4:22 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 422 AM CDT Tue Apr 16 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 422 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A strong low pressure system is bringing showers and thunderstorms to the region. Some of these storms may be strong to severe, with the greatest threat being large hail up to half dollar and damaging wind gusts. Rain rates of 1 to 2 inches per hour are possible under stronger storms, which may result in brief urban flash flooding and ponding in low laying areas. Showers and thunderstorms continue through Tuesday afternoon before a brief lull when the dry slot passes over the region. Lighter showers will redevelop on the backside of the low pressure and continue through early Wednesday morning. In addition, strong easterly winds sustained at 20-30 mph with gusts 45-55 mph are occurring and will continue through Tuesday afternoon. A Wind Advisory is in effect until 7 pm tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain tapers off but winds remain strong through Wednesday afternoon. Thursday brings another chance for rain, but confidence is low on exact timing due to high variance in guidance. Cooler and dry for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 16, 8:48 AM CDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
848 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Remsen 42.81N 95.98W
04/16/2024 M2.66 Inch Plymouth IA CO-OP Observer
CO-OP Observer station RMSI4 Remsen.
Rainfall so far for this event.
0818 AM Rain 2 E Dixon 43.39N 99.44W
04/16/2024 M2.41 Inch Gregory SD Mesonet
Mesonet station 283 SD RWIS Dixon.
Rainfall so far for this event.
0700 AM Rain 3 W North Sioux City 42.53N 96.57W
04/16/2024 M2.37 Inch Union SD Cocorahs
Cocorahs station SD-UN-14 Jefferson 4.9 S.
Rainfall so far for this event.
0700 AM Rain 4 S Concord 42.32N 96.98W
04/16/2024 M2.34 Inch Dixon NE Cocorahs
Cocorahs station DIXO4219 Concord 4.23 S.
Rainfall so far for this event.
0817 AM Rain 3 SE Jefferson 42.57N 96.53W
04/16/2024 M2.24 Inch Union SD Mesonet
Mesonet station 53 SD RWIS North Sioux City.
Rainfall so far for this event.
0700 AM Rain 9 S Dallas 43.11N 99.50W
04/16/2024 M2.14 Inch Gregory SD Cocorahs
Cocorahs station SD-GY-1 Dallas 8.8 S.
Rainfall so far for this event.
0809 AM Rain Rock Valley 43.20N 96.30W
04/16/2024 M2.00 Inch Sioux IA Public
Report via social media.
Rainfall so far for this event.
&&Local storm report, Apr 16, 9:46 AM CDT, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
946 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 3 NNW Wakefield 42.30N 96.90W
04/16/2024 M4.05 Inch Dixon NE CO-OP Observer
Rainfall so far for this event.
0923 AM Rain 2 WSW Gayville 42.88N 97.22W
04/16/2024 M2.62 Inch Yankton SD Mesonet
Mesonet station 197 SD RWIS Gayville.
Rainfall so far for this event.
0700 AM Rain 3 SSW Hubbard 42.35N 96.62W
04/16/2024 M2.44 Inch Dakota NE Cocorahs
Cocorahs station DAKO002 Hubbard 3.1 SW.
Rainfall so far for this event.
0715 AM Rain Le Mars 42.79N 96.17W
04/16/2024 M2.35 Inch Plymouth IA Public
Report via social media.
Rainfall so far for this event.
0922 AM Rain 4 E Irene 43.08N 97.08W
04/16/2024 M2.17 Inch Turner SD Mesonet
Mesonet station 320 SD RWIS IRENE.
Rainfall so far for this event.
&&Local storm report, Apr 16, 12:10 PM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1210 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM Non-Tstm Wnd Gst 3 E Cavour 44.37N 97.98W
04/16/2024 M73 MPH Beadle SD Mesonet
Delayed report from early morning.
&&
akLocal storm report, Apr 16, 12:13 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1213 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM Non-Tstm Wnd Gst 2 NNW Huron 44.39N 98.23W
04/16/2024 M66 MPH Beadle SD ASOS
Delayed report from early morning.
&&
akLocal storm report, Apr 16, 1:30 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
130 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM Rain Wakefield 42.27N 96.87W
04/16/2024 M3.89 Inch Dixon NE Public
Report via social media.
Rainfall so far for this event.
1200 PM Rain 1 SSW Hawarden 42.99N 96.49W
04/16/2024 M2.37 Inch Sioux IA Mesonet
Mesonet station FW6302 Hawarden.
Rainfall so far for this event.
0112 PM Rain Merrill 42.72N 96.25W
04/16/2024 M2.25 Inch Plymouth IA Public
Report via social media.
Rainfall so far for this event.
&&Local storm report, Apr 16, 2:14 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
214 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM Tornado 2 N Brunsville 42.84N 96.26W
04/16/2024 Plymouth IA Emergency Mngr
Confirmed tornado by emergency manager.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:56 AM CDT | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 16 hr |
| Apr 16, 1:36 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 24 min |
| Apr 16, 1:46 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 29 min |
| Apr 16, 1:58 PM CDT | Tornado Warning | FSD | Plymouth, Sioux | 32 min |
| Apr 16, 2:22 PM CDT | Tornado Warning | FSD | Sioux | 23 min |
| Apr 16, 2:38 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 22 min |
| Apr 16, 2:49 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 11 min |
| Apr 16, 2:59 PM CDT | Tornado Warning | FSD | Lyon, Osceola, Sioux | 31 min |
| Apr 16, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| Apr 16, 4:07 PM CDT | Tornado Warning | FSD | Clay, Dickinson | 23 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.